I never updated on my second infusion, did I? My main goal, with these posts, is to archive my progress while on Actemra. This is for my own personal benefit and for those who are considering this medication. Except for the brand’s website there is very little information available. I sometimes feel like I am running blind.
A quick review of the first infusion. I handled it well. I experienced no pain, dizziness or fainting during the treatment. I felt slightly nauseous but assumed I needed to adjust to the new medication.
Unfortunately, it was more than a little first reaction. The nausea got worse. I could not keep anything down, including water, for three days! The intensity subsided but I was still nauseous for a week. Stomach upset and ulcers are side effects of Actemra but are also side effects of other TNF inhibitors and thiis was the first time I reacted so poorly to a biologic.
I had a history of medication-induced ulcers and chronic inflammation of my stomach lining and duodenum. At the time, my doctors prescribed Reglan. As long as I maintained my insanely strict diet, Reglan maintained my nausea. After my ulcers healed and I received the all clear to return to my normal diet I kept a couple of these pills on me at all times. I rarely needed them but they were effective.
Fast forward to Actemra: Reglan did absolutely nothing. It actually made the cramping worse. My rheumatologist contacted my gastroenterologist and she suggested Zofran.
Story time: Saachi was prescribed Zofran 8mg tablets, as needed for nausea, during her chemotherapy. After she passed away, I donated the remaining pills back to the hospital. This was literally one month before I, myself, was prescribed the exact same medication! While my rheumatologist frowned upon taking “animal pills” I personally had no problem with this. Working at a vet clinic I knew these were good human-grade generic medications. It doesn’t really matter now but I just thought it was funny!
Zofran was a stronger anti-nausea I took 2-3 hours before the infusion. It made me groggy so my father drove me (best dad ever) to the appointment.
When Saachi took this medication she drooled and drooled and drooled and lapped up water like it was her only job in life. I now know why: Zofran tastes disgusting. It is a quick-dissolve tablet I place under my tongue. BLEARGH!
Now onto the second dose…
I tolerated the IV well. I was not nauseous during the infusion or even afterwards! I alternated between the Zofran and Reglan for intermittent stomach upset but the nausea was nothing compared to the previous month.
Where am I now?
I am three weeks post-infusion and I am beyond fatigued. I am past exhausted. I became noticeably more tired last week. I slept more deeply during my naps. Usually, I lay down, close my eyes and rest. I am more or less conscious. Lately, I’ve been out like a lightbulb. I also cannot wake up in the mornings. I am not a morning person, but, when I have to, I wake up early and respond well to my alarm(s). Now, I snooze for at least 15 minutes and over the last few days I overslept by an hour and a half (Thanks, pets, for not waking me up)!
I am only two months into this new medication but this is not cool. Just the idea of being awake makes me more tired. Is this how I am going to feel for four more months until I know the full effect of this medication? This is a really unfortunate way to start the summer!
Hi, my name is Monica and I have RA.